Winter Storm, Southern Fulton
- When
- February 27, 7:00 PM EST to February 28, 3:10 PM EST
- Where
- Southern Fulton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.114, -74.422 (the zone’s center; the record gives no point)
A winter storm brought moderate snowfall amounts to portions of eastern New York on February 27-28, 2023. Snowfall amounts were generally between 3 and 7 inches with the highest values across portions of the Mohawk and Schoharie valleys and eastern Catskills.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A winter storm brought moderate snowfall amounts to portions of eastern New York on February 27-28, 2023. Snowfall amounts were generally between 3 and 7 inches with the highest values across portions of the Mohawk and Schoharie valleys and eastern Catskills. Some area schools were delayed or closed as a result of the snow.
Key impacts: school delays and closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 27, 6:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
640 PM EST Mon Feb 27 2023
.SYNOPSIS...
A winter storm will take aim at the region, bringing
moderate to heavy snow late this evening into early Tuesday morning.
Light to moderate snow will continue through the morning before
tapering off in the afternoon and evening. It will be milder
Wednesday and Thursday with periodic rain showers.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Winter Storm Warnings and Advisories in effect for the
forecast area from 7 pm this evening through 7 pm Tuesday...
A classic winter storm will affect eastern New York and western
New England from late tonight through Tuesday. There is very
high model-to-model and run-to-run consistency with this system
and overall confidence on snowfall timing and amounts is high.
The system is currently associated with a large area of rain and
freezing rain over the southern Great lakes, however it will
transition into more of a snow-maker for our area tonight as it
interacts with cold Canadian high pressure anchored over
Quebec.
Surface low pressure will track from the lower midwest
toward the southern Great Lakes this evening, with re-
development over the Delmarva area late tonight. During the
biggest of these types of storms the secondary low deepens
rapidly and remains near the coast for several hours, however in
this case the surface low is forecast to track east- northeast
in progressive fashion and be well to the south of southern New
England by late Tuesday morning. As a result, we are expecting a
moderately heavy event with highest amounts probably less than a
foot. In this scenario, an area of moderate snow will
overspread the region between about 8 and 11 pm this evening in
an isentropic lift pattern associated with warm advection
northeast of the primary surface low center. A band of lower-to-
mid- level frontogenesis will translate northeast across the
region late this evening through the early morning hours, and
this could be associated with a band of heavier snow and some
inch per hour snowfall rates for 2-3 hours during that time.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
During the day on Tuesday we expect light to moderate snow to
linger into the afternoon in a pattern featuring an inverted
surface trough extending northwest from low pressure off the
east coast, while the remains of the primary low track east
across northern New York. The snow will be tapering off by
afternoon and temperatures will rise to near or just above
freezing at lower elevations.
The majority of the accumulations with this system will be over
at lower elevations by late morning, with some small
accumulations continuing over higher terrain. A widespread 4 to
8 inch snowfall is expected for most areas by mid-morning
Tuesday, with smaller amounts along the west slopes of the
Taconics eastward to the Hudson River. Heaviest amounts will be
over higher terrain in the Catskills and Helderbergs. Minor
accumulations into the afternoon will bring storm totals to as
much as 8 or 10 inches over higher terrain, with closer to 5 or
6 inches at low elevations and even a little less at low
elevations near the west slopes of the Taconics where some
shadowing will occur.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Another significant winter storm is possible Friday into early
Saturday...
The period starts out with a weak cyclone and short wave aloft
moving across the region Wednesday night into the first half of
Thursday. Fairly limited forcing/moisture with this system, along
with relatively mild temperatures so impacts should be muted. Minor
snow and/or ice is possible in some mountain areas(Adirondacks, S.
Greens and E. Catskills), but mainly rain should occur in valleys.
Drying expected Thu afternoon in wake of this system, with near
normal temperatures. Surface ridging extending south from Quebec
will build in providing tranquil weather with seasonable
temperatures through Thu night.
Friday into Saturday could be another period of high impact weather,
as another potentially significant winter storm affects the area.
Deterministic and ensemble model guidance indicating another
progressive Miller Type B system, with a deep cyclone ejecting out
of the Plains states into the Ohio Valley region on Fri. As the
primary cyclone tracks into the lower Great Lakes Fri night, a
coastal cyclone is expected to develop south of Long Island. There
is some spread among the guidance in the storm track, which would
have implications on precip types and amounts. At this time, snow
and/or a wintry mix look to be most favored although this could
change. Moderate to heavy precipitation is currently expected, with
anomalous moisture(PWAT anomalies of +2 to +3 STDEV from the GEFS).
Stay tuned for further updates as the system draws closer.
Conditions should improve by late Saturday as the storm quickly
pulls away. Other than a few snow showers in the higher terrain,
mainly dry conditions with slightly below normal temperatures are
expected through the rest of the weekend. High pressure builds in
Sun night into Mon providing dry/tranquil weather.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00Z Wednesday...Conditions are currently VFR at all
terminals with ovc cigs at 10-15 kft, unrestricted vsbys, and light
winds of less than 10 kt generally out of the east. However,
conditions will rapidly degrade as a broad region of snow approaches
from the southwest and overspreads the region between 01-04Z. Snow
rates are expected to be moderate, with IFR vsbys likely and LIFR
vsbys possible. MVFR cigs will be widespread and may lower to IFR as
snow intensity increases. Winds will increase out of the east and
southeast, particularly at ALB/PSF/POU, with gusts near 20 kt at
ALB/POU and 25-30 kt at PSF. Gusts will lessen after 06-09Z. Flying
conditions will remain degraded for much of the overnight period,
although lighter precipitation rates are expected toward 12Z,
allowing conditions to improve somewhat while remaining well below
VFR thresholds.
Light snow will persist through much of Tuesday, with continued IFR
vsbys with MVFR or possibly IFR cigs into the afternoon. Snow is
expected to diminish late in the period, after 20-21Z, with MVFR
vsbys and cigs likely through 00Z Wednesday. Winds will lighten and
turn out of the south at ALB/GFL while variable winds are
anticipated at PSF/POU.
Outlook...
Tuesday Night: Low Operational Impact. Slight Chance of SN.
Wednesday: Moderate Operational Impact. Chance of RA.
Wednesday Night: Moderate Operational Impact. Chance of RA.
Thursday: Moderate Operational Impact. Breezy. Chance of RA.
Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: Moderate Operational Impact. Likely RA...SN.
Friday Night: High Operational Impact. Breezy. Definite SN.
Saturday: Moderate Operational Impact. Chance of SN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 7 PM EST Tuesday for CTZ001-013.
NY...Winter Storm Warning until 7 PM EST Tuesday for NYZ033-038>042-
047>052-058-059-063-064-082-083.
Winter Weather Advisory until 7 PM EST Tuesday for NYZ032-043-
053-054-060-061-065-066-084.
MA...Winter Storm Warning until 7 PM EST Tuesday for MAZ001-025.
VT...Winter Storm Warning until 7 PM EST Tuesday for VTZ013-014.
Winter Weather Advisory until 7 PM EST Tuesday for VTZ015.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...JPV
AVIATION...PicardHazardous Weather Outlook National Weather Service Albany NY 429 AM EST Mon Feb 27 2023 NYZ032-043-053-054-060-061-065-066-084-VTZ015-281200- Northern Herkimer-Northern Washington-Western Rensselaer- Eastern Rensselaer-Western Columbia-Eastern Columbia- Western Dutchess-Eastern Dutchess-Southern Washington- Eastern Windham- 429 AM EST Mon Feb 27 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. There is also potential for a moderate or greater snowfall Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. CTZ001-013-MAZ001-025-NYZ033-038>042-047>052-058-059-063-064-082-083- VTZ013-014-281200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Greene-Eastern Greene- Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren- Bennington-Western Windham- 429 AM EST Mon Feb 27 2023 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. There is also potential for a moderate or greater snowfall Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
20 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081388, 1081389, 1081390, 1081391, 1081392, 1081393, 1081394, 1081395, 1081396, 1081397, 1081398, 1081399, 1081400, 1081401, 1081402, 1081403, 1081404, 1081405, 1081406, 1081407, 1081408, 1081409.